Alert archive / Nebraska / Tornado Warnings in 2025

Tornado Warning 4, NWS Omaha, NE

April 17, 2025Cass County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 17, 2025, 7:15 PM CDT for Cass County, Nebraska. It was in force for 45 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2025, 7:15 PM CDT (00:15 UTC)
Expired
Apr 17, 2025, 8:00 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Cass County, NE

The radar

The Omaha radar (KOAX), 53 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 7:15 PM CDTTORNADO2 N Alvo, NEApproximate location of tornado viewed on live feed.
Apr 17, 7:20 PM CDTTORNADO3 Sw Murdock, NEA review of video evidence confirms that an intermittent tornado tracked near this location for approximately 2 to 3 minutes, passing through open fields. This tornado is rated an EF-U as it did not impact any potential damage indicators.
Apr 17, 7:22 PM CDTTORNADO3 Sw Murdock, NE
Apr 17, 7:35 PM CDTHAIL 1.25Weeping Water, NE
Apr 17, 7:36 PM CDTHAIL 14 Ne Manley, NEReport from mPING: Quarter (1.00 in.).
Apr 17, 7:36 PM CDTTORNADO3 Wsw Manley, NEA review of video evidence indicates that an intermittent tornado tracked off-and-on for approximately 5 minutes, approaching but not reaching the town of Manley. The tornado passed mainly through open fields, but did also pass through some areas of trees with
Apr 17, 7:38 PM CDTHAIL 14 Ne Manley, NEReport from mPING: Quarter (1.00 in.).
Apr 17, 7:39 PM CDTHAIL 1.254 Ne Manley, NEReport from mPING: Half Dollar (1.25 in.).
Apr 17, 7:40 PM CDTHAIL 23 Ne Manley, NEDelayed report.
Apr 17, 7:41 PM CDTTORNADO1 Wsw Manley, NE
Apr 17, 7:44 PM CDTHAIL 12 Ne Murray, NE
Apr 17, 7:53 PM CDTTORNADO3 E Manley, NETornado impacting residence.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2041 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted.

623 
WFUS53 KOAX 180015
TOROAX
NEC025-180100-
/O.NEW.KOAX.TO.W.0004.250418T0015Z-250418T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
715 PM CDT Thu Apr 17 2025

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Central Cass County in southeastern Nebraska...

* Until 800 PM CDT.

* At 714 PM CDT, a confirmed tornado was located 5 miles northeast of
  Eagle, or 16 miles east of Lincoln, moving east at 50 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Elmwood and Murdock around 720 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Weeping Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4081 9585 4086 9646 4096 9646 4100 9586
      4099 9585
TIME...MOT...LOC 0014Z 273DEG 18KT 4089 9639 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Mead
3 follow-up statements
513 
WWUS53 KOAX 180023
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
723 PM CDT Thu Apr 17 2025

NEC025-180100-
/O.CON.KOAX.TO.W.0004.000000T0000Z-250418T0100Z/
Cass NE-
723 PM CDT Thu Apr 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL
CASS COUNTY...

At 722 PM CDT, a confirmed tornado was located 3 miles west-
southwest of Murdock, or 17 miles south of Gretna, moving east at 30 
mph.

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Weeping Water around 735 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Nehawka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4081 9585 4086 9641 4096 9641 4100 9586
      4099 9585
TIME...MOT...LOC 0022Z 271DEG 20KT 4089 9630 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

Mead
900 
WWUS53 KOAX 180032
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
732 PM CDT Thu Apr 17 2025

NEC025-180100-
/O.CON.KOAX.TO.W.0004.000000T0000Z-250418T0100Z/
Cass NE-
732 PM CDT Thu Apr 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL
CASS COUNTY...

At 731 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Murdock, or 15 miles south of Gretna, moving east at
30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Weeping Water around 735 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4085 9631 4096 9631 4100 9586 4099 9585
      4081 9585
TIME...MOT...LOC 0031Z 268DEG 18KT 4091 9623 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Mead
647 
WWUS53 KOAX 180040
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
740 PM CDT Thu Apr 17 2025

NEC025-180100-
/O.CON.KOAX.TO.W.0004.000000T0000Z-250418T0100Z/
Cass NE-
740 PM CDT Thu Apr 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL
CASS COUNTY...

At 739 PM CDT, a confirmed tornado was located 4 miles east of
Murdock, or 15 miles south of Gretna, moving east at 30 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Weeping Water around 745 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Murray and Beaver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4085 9631 4096 9631 4100 9586 4099 9585
      4081 9585
TIME...MOT...LOC 0039Z 270DEG 17KT 4092 9620 

TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN

$$

Mead

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 17, 6:36 PM CDT, 39 minutes earlier. Its key messages:

  • Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes.
  • Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain.
  • Increasing chances for showers and storms toward the end of next week.
Area forecast discussion, Apr 17, 6:36 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
636 PM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Severe weather threat this evening (15-45% chance, mainly 5-10
 PM). Primary threat: large hail up to baseballs. Secondary
  threats: damaging winds 60-70 mph and tornadoes.

- Shower chances return to the region Sunday though confidence
  is low in exact timing/placement of the heaviest rain.

- Increasing chances for showers and storms toward the end of
  next week.

&&

.DISCUSSION...
Issued at 231 PM CDT Thu Apr 17 2025

The cold front is currently located along a line from Sioux City
to Humphrey with moisture pooling along and ahead of the frontal
boundary. Dew points are running a bit higher than earlier
forecasts, already up around 60 degrees in many locations. This
has led to a greater amount of cloud cover across eastern
Nebraska and southwest Iowa in the warm sector. Temperatures are
still forecast to get up into the 80s this afternoon with storms
developing along the cold front between 5-6 PM between Columbus
and Thurston Counties.

CAMs have been consistently developing storms along the front
right around 5-6 PM. As we approach storm initiation time, we'll
see a dry line set up along our western counties of Butler to
Jefferson Counties. This will create a triple-point on the east
side of the approaching surface low along or just north of the
Kansas state line. Strong southerly flow increasing into the
afternoon will enhance low-level helicity in the warm sector
ahead of the cold front. High LCLs around 1500-1800 ft will at
least initially limit shear in the lowest 1km, but 0-3km SRH
values of around 150-300 m2/s2 indicate a good potential for
supercell development. LCLs will be lowering as we get later in
the evening hours, increasing the potential for lower-based
supercells which could produce tornadoes. The greatest threat
with these storms will be large hail up to the size of
baseballs. Tornadoes and damaging wind will also be possible as
well.

The greatest uncertainty with this system is how far south
storms will develop. This morning guidance was trending farther
north with storm development, mostly keeping storms north of the
Omaha Metro. Later guidance has started bringing that potential
back to the south, with storms as far south as Lincoln now
possible. Greatest confidence is in storms developing around
Omaha northward. In any case, the storm farthest south will
likely have the best tornadic potential as it should have a
clear, untapped inflow region. Again, storms will develop around
5-6 PM, moving through Omaha/Council Bluffs around 7-8 PM. The
HRRR develops a trailing supercell out toward Lincoln around 9
PM, but this appears to be an outlier. For the most part storms
should be east of our area by 10 PM, but if the outlier scenario
occurs, we could have one last storm which exits our area around
midnight.

Overnight, skies will be clearing behind the cold front with
northerly winds bringing in cooler temperatures. Low clouds will
develop across our area becoming widespread by daybreak. We
could see some pockets of light rain or drizzle develop in the
low clouds overnight into early Friday, but these should end by
7 AM. Clouds will remain socked in through the day on Friday
with highs only warming into the mid-50s Friday afternoon.

Over the weekend we'll see the upper-level trough over the
Rockies sink farther south, developing a strong surface low over
the Texas/Oklahoma Panhandle region. This will keep cooler
temperatures locked in over eastern Nebraska and western Iowa.
With skies clearing on Saturday, we will see temperatures warm
to around 60 Saturday afternoon. On Sunday, the northern
periphery of the precip shield will clip our area with highest
chances across southeast Nebraska and southwest Iowa. These
areas could see rain through most of the day while areas in
northeast Nebraska could get missed completely or only see a few
periods of light rain.

Going into next week we'll see that upper-level trough kick off
to the east bringing back more zonal flow for the first half of
the week. High temperatures will warm back into the 70s starting
Monday, approaching 80 on Tuesday. We'll want to watch the
overnight hours Monday night into early Tuesday for a potential
MCS as we see a weak shortwave move across our area interacting
with a strong low-level jet. Beyond that we see troughing
redevelop over the western CONUS bringing us back into a
southwesterly flow regime with increased chances for showers and
storms going into next weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 616 PM CDT Thu Apr 17 2025

Several concerns for this TAF period. 23z radar imagery shows a
line of supercell thunderstorms from just northwest of KLNK
toward KAHQ to KFET to KTQE. This line will continue to advance
eastward through the evening hours, reaching KOMA by the 01z
timeframe. Have only included mentions of -TSRA in KOMA TAF
given confidence is higher here that the terminal could see
direct impacts. Storms look to remain to the northwest of KLNK,
but have included CB mentions in cloud decks and have also
included a TEMPO for strong wind gusts associated with the
thunderstorm outflow boundary. Expect localized visibility
reductions to MVFR or IFR within any storms. Storms will exit
the area after 3z or 4z.

MVFR ceilings will return late tonight behind the frontal
boundary and persist through about 20z-21z. Winds will switch
to the northwest after 00z or 01z for KOMA and KLNK, and will be
gusty around 20-30 kts throughout the period before subsiding
late in the TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...McCoy
AVIATION...Castillo/Barjenbruch
Hazardous weather outlook, Apr 17, 2:33 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
233 PM CDT Thu Apr 17 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
233 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Thunderstorms become likely between 5-10 PM this evening, with a
15-45% chance of severe storms. The primary threat will be large
hail, but a few damaging wind gusts are also possible and a
tornado cannot be ruled out. Best chance for storms along and
north of I-80.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

In the hours before

Local storm report, Apr 17, 6:53 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
653 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             1 SW Bennington         41.36N 96.17W
04/17/2025  E1.00 Inch       Douglas            NE   Public

&&

tsn
Local storm report, Apr 17, 6:55 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
655 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             5 SW Valparaiso         41.03N 96.90W
04/17/2025  M2.00 Inch       Lancaster          NE   Trained Spotter

            Corrects previous hail report from 5 SW
            Valparaiso that originally said 1.75 inches.

&&

tsn
Local storm report, Apr 17, 7:03 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
703 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Hail             2 NNW Greenwood         40.99N 96.46W
04/17/2025  M1.75 Inch       Cass               NE   Emergency Mngr

&&

BLB
Local storm report, Apr 17, 7:06 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
706 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             2 SW Kennard            41.45N 96.23W
04/17/2025  E2.75 Inch       Washington         NE   Public

&&

tsn
Local storm report, Apr 17, 7:08 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
708 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             4 WSW Fort Calhoun      41.44N 96.11W
04/17/2025  E2.00 Inch       Washington         NE   Public

&&

BLB
Local storm report, Apr 17, 7:13 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
713 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             6 NE Garland            41.00N 96.91W
04/17/2025  E2.00 Inch       Lancaster          NE   Public

&&

BLB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:08 PM CDTSevere Thunderstorm Warning Destructive damage threatOAXCass, Lancaster, Sarpy, Saunders52 min
Apr 17, 7:48 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Sarpy42 min
Apr 17, 7:56 PM CDTTornado Warning Tornado observedOAXCass49 min

Nearby

Tornado Warnings in Nebraska, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.